What do I do if my friend is getting high on Suboxone? This is a hard question. It’s always difficult to know the right thing to do when someone you care about is doing something dangerous or bad for them. The truth is, it’s hard to get high on Suboxone. It’s only a partial narcotic and it has what is called a ceiling effect. This means that more of the narcotic in Suboxone, called buprenorphine, will not necessarily cause more of a high. This is in contrast to pure opioids like oxycodone. This ceiling effect also makes Suboxone safer as far as overdose goes. However, an overdose of any type of opioid is always possible.
What is Suboxone?
Suboxone is a combination product containing buprenorphine, a semi-synthetic narcotic and naloxone, an overdose rescue drug more commonly known by its trade name Narcan. Intended to treat opioid use disorder or OUD, Suboxone cannot be abused by intravenous injection. That’s why the naloxone is there. Taken orally, naloxone doesn’t have much effect. However, if the Suboxone strip is dissolved in water and injected, the naloxone becomes highly active. If the person isn’t physically dependent on opioids, there will simply be no effect. However, if they are dependent, the naloxone will cause a powerful withdrawal reaction. This will go on for several hours until the naloxone is metabolized.
Opioid addicts know better than to mess with Suboxone. It’s not attractive to them because it produces no euphoria and because it blocks the brain’s opioid receptors for up to several days. This means that once Suboxone is taken, it may block the effects of other opioids for that same time period. It will relieve opioid withdrawal symptoms, but only at a price, many opioid abusers don’t like to pay.
Getting High on Suboxone
If your friend is getting high on Suboxone, that is somewhat unusual. Being a partial narcotic, buprenorphine is not known for causing euphoria. On the other hand, it’s not impossible, either. However, the person would certainly have to have a low to no tolerance for opioids to experience a high from buprenorphine.
The main danger for your friend is not overdosing at this point but more what will happen when the buprenorphine no longer gives the high it once did. As regular use occurs, tolerance will surely set in. Your friend will require more of the drug to get the same effect. Eventually, there will be no high at all. At this point, there will be only two choices: stop the drug altogether and deal with the withdrawal symptoms or find another opioid that will give a high.
This would most likely mean a pure agonist narcotic: oxycodone, fentanyl, hydrocodone, morphine, hydromorphone or heroin. These drugs pose a real overdose threat. All produce a powerful physical dependence and a miserable withdrawal syndrome. All may cause permanent changes in the brain that can cause drug cravings, resulting in relapse over and over again.
When your friend can no longer get a buzz from Suboxone, he will most likely move on to a drug that delivers the euphoria he has come to crave. This is the point of no return. Suboxone abuse is bad enough. It’s addictive and can also cause profound withdrawal symptoms. However, it’s not as dangerous as pure opioids are. If your friend stops now and gets help to stop the Suboxone, he may avoid a much more devastating addiction in the future and avoid the risk of a fatal overdose.
You should talk to your friend. Explain that you’re concerned and that you’ll stand by him. Ask him to get help now. Be firm, but understand you cannot force another adult to do anything. He may not seek help at this time. All you can do is keep trying to convince him to get help now because it will only get worse if he does not. Addiction is a progressive disease. Most people need help to stop. It’s not a character flaw, and it’s not a weakness. It’s about chemical and physical changes in the brain.
For More Help
For more ideas on how to help your friend, call us at 833-820-2922 anytime. We’re a group of professional drug counselors available to assist you with any kind of substance abuse issue. Let us advise you on some things you can try to convince your friend to seek help before his addiction progresses and becomes far harder to treat. Remember, there is always hope.